CV, Bleeding-Related Mortality Examined Post-Coronary Stenting

Data from the Dual Antiplatelet Therapy Study which involved 25,682 individuals was used in the analysis
Data from the Dual Antiplatelet Therapy Study which involved 25,682 individuals was used in the analysis

At least one year of dual antiplatelet therapy post-coronary stenting was associated with more ischemic events than bleeding, both of which were both tied to a high risk of mortality. Findings from the study are published in JAMA Cardiology.

Study authors sought to evaluate the prognosis of cardiovascular and bleeding events occuring after 1 year post-coronary stenting. The researchers analyzed data from the Dual Antiplatelet Therapy (DAPT) Study that involved 25,682 individuals aged ≥18 years of age with an indication for coronary stenting. Those who had completed 12 months of thienopyridine plus aspirin therapy without ischemic or bleeding events remained on an aspirin regimen and were randomized to continued either thienopyridine or placebo for another 18 months.

The main measures of the study were ischemic events including myocardial infarction (MI) not related to stent thrombosis, stent thrombosis, and ischemic stroke; bleeding events including GUSTO classification moderate or severe bleeding; and death at 21 months post-randomization. 

Related Articles

A total of 11,648 patients were randomized. More than double the amount of patients who experienced a bleeding event had an ischemic event; with 478 (4.1%) patients having 502 ischemic events and 232 (2.0%) patients having 235 bleeding events, respectively.

Fifty-two (10.9%) of the patients who suffered an ischemic event died. The cumulative incidence of death after an ischemic event among the total randomized study population was 0.5%. Among those who experienced bleeding events, 41 (17.7%) patients died.  The cumulative incidence of death after a bleeding event among the total randomized study population was 0.3%.

The findings suggest that ischemic events were more frequent than bleeding events among patients who were treated with DAPT for at least 1 year post-stenting. Of those who experienced either event, the risk of mortality was increased.

For more information visit JAMAnetwork.com.